Tornadoes · United States · Ohio · 2024
EF0 tornado, Harrisburg, Ohio, February 28, 2024
This EF0 tornado ran 2.2 miles across Pickaway County on February 28, 2024, touching down at 5:29 AM EST and reaching 80 yards wide. It killed nobody, and did $250,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- February 28, 2024
- Touchdown
- 5:29 AM EST (10:29 UTC)
- Lifted
- 5:32 AM EST (10:32 UTC)
- On the ground
- 3 minutes
- Path length
- 2.2 miles (3.5 km)
- Path width
- 80 yards (73 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- County
- Pickaway County
- Touchdown point
- 39.804, -83.210
- Lift-off point
- 39.806, -83.169
- Record number
- 2402280429-01
The damage survey
41 damage points were recorded along this path by NWS ILN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 122 mph.
- Numerous snapped and uprooted pine trees at Walnut Woods Metro Park.
- Photo credit: Ohio State Highway Patrol
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Showers and thunderstorms developed during the early morning hours ahead of a cold front moving through the Ohio Valley.
The first known damage from this tornado occurred south of Carson Road, where several trees were damaged and some of the debris was blown onto southbound Interstate 71.||Additional damage was found further east on Carson Road, where roof damage occurred to some homes and a stand of trees had a notable but narrow path of damage. More tree damage was located on the southwest side of Harrisburg, along Harrisburg Road and U.S. Route 62. Finally, some trees and tree branches were downed on Ohio State Route 762, just south of U.S. Route 62.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
13 minutes of warning. NWS ILN issued a tornado warning for this county at 10:16 UTC, 13 minutes before the tornado touched down, in force until 10:45 UTC.
The county was under a tornado watch, issued at 09:40 UTC and running to 11:53 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 09:40 UTC | 11:53 UTC | Tornado Watch | ILN |
| 10:16 UTC | 10:45 UTC | Tornado Warning | ILN |
| 10:43 UTC | 10:54 UTC | Tornado Warning | ILN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 05:07 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Feb 28, 3:25 AM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Feb 28, 3:25 AM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 325 AM EST Wed Feb 28 2024 .SYNOPSIS... Low pressure and a strong cold front will move east across the Great Lakes and Ohio Valley today, bringing showers, thunderstorms, and windy conditions. High pressure will build quickly east into the Ohio Valley tonight, resulting in clearing skies, drier air, and much colder temperatures. The high will persist over the region into Thursday with below normal temperatures expected. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Potent cold front trailing Michigan low pressure is approaching the ILN area. It is still likely that severe weather will develop this morning given the strong wind fields and ample instability ahead of the front. Convection is filling in along the front, and tornado watch 27 remains in effect through 6am. Damaging straight line winds, large hail, isolated tornadoes and torrential downpours leading to flooding all remain possible. A few tornado and severe thunderstorm warnings have been issued to our west, and as convection reaches our western counties, we are beginning to issue some warnings in our area as well. Since precip to the west is expanding, categorical pops still seem appropriate for this morning. Some locations may measure over an inch of rainfall, even with this fast moving system. Dry weather will move in this afternoon as subsidence arrives on a west wind behind the cold front. Those synoptic scale winds are likely to gust over 30 knots. Holding off on a wind advisory for now since it appears strongest gusts will stay north of the area. Temperatures are forecast to plummet from the 50s and 60s into the 30s this afternoon as the colder air rushes in. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/... Skies will be mostly clear tonight and sunny on Thursday thanks to 1035mb high pressure tracking across Kentucky. As winds subside under 20 knots, temperatures will fall a few degrees below normal, with lows in the 20s tonight followed by highs in the 40s on Thursday. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... A weakening shortwave will be moving through the larger flow, opening up as it nears the Ohio Valley region at the start of the extended period. This translates to a surface wave bringing a shot of rain (possibly some wet snow mixed in at onset) to the area during the day on Friday. After this system scoots off to the east, the area dries out for the remainder of the weekend with weak ridging allowing for a warming trend. By Sunday, high temperatures are forecast to be in the upper 60s/ low 70s. The next notable disturbance looks to encroach into the area by the start of the following working week. A closed low off to our west will move northeast of our area, dragging a cold front through the region. However, before that happens, we should get warm sectored briefly and temperatures Monday rise into the 70s. Rounds of rain arrive sometime on Monday prior to the cold front moving through. After this, we'll feel a notable drop in temperatures as cold air is ushered in behind the system. Looking out into the extended, it appears that we'll stay active with chances for precipitation continuing into mid week. && .AVIATION /08Z WEDNESDAY THROUGH SUNDAY/... Aviation is to be affected by strong thunderstorms and winds associated with a potent cold front. Thunderstorms coverage is expected to increase rapidly overnight as the front approaches. Should see +TSRA at all sites by 12z. Ceilings and visibilities will fall to MVFR as the boundary layer moistens. Winds on the synoptic scale will gust over 30 knots at most sites. Wind direction will shift to west with frontal passage. Improvement to VFR is forecast as drier air moves in later in the forecast. OUTLOOK...MVFR conditions are possible again Friday into Saturday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Coniglio NEAR TERM...Coniglio SHORT TERM...Coniglio LONG TERM...CA AVIATION...Coniglio
Hazardous weather outlook, Feb 27, 4:03 PM EST, 13 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 403 PM EST Tue Feb 27 2024 OHZ026-034-035-042>046-051>056-064-065-074-282115- Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union-Delaware-Miami- Champaign-Clark-Madison-Franklin-Licking-Pickaway-Fairfield-Hocking- 403 PM EST Tue Feb 27 2024 This Hazardous Weather Outlook is for central Ohio and west central Ohio. .DAY ONE...Tonight. Showers and thunderstorms will develop mainly later this evening and continue into the overnight. A few severe storms will be possible late this evening through tonight. The main severe threat will be damaging wind and isolated large hail. However, a tornado or two will also be possible. Outside of storms, it will be breezy to windy with wind gusts up to 40 mph possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Winds may gust up to 40 mph on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060>063-070>073-077>082- 088-282115- Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland- Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken- Robertson-Mason-Lewis-Preble-Montgomery-Greene-Butler-Warren-Clinton- Ross-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto- 403 PM EST Tue Feb 27 2024 This Hazardous Weather Outlook is for east central Indiana, southeast Indiana, northeast Kentucky, northern Kentucky, central Ohio, south central Ohio, southwest Ohio and west central Ohio. .DAY ONE...Tonight. Showers and thunderstorms will develop mainly later this evening and continue into the overnight. Some of the storms will likely be severe. The main severe threat will be damaging wind and large hail, though a few tornadoes are possible and a strong tornado cannot be ruled out. In addition, localized flash flooding is possible for any area seeing multiple rounds of storms. Outside of storms, it will be breezy to windy with wind gusts up to 40 mph possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Winds may gust up to 40 mph on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed tonight.
In the hours before
Local storm report, Feb 28, 5:05 AM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
505 AM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 AM Tstm Wnd Gst 3 NNW Clifton 39.84N 83.84W
02/28/2024 M60 MPH Clark OH AWOS
AWOS station KSGH Springfield-Beckley
Airport.
&&Special weather statement, Feb 28, 5:08 AM EST, 21 minutes before
Special Weather Statement
National Weather Service Wilmington OH
508 AM EST Wed Feb 28 2024
OHZ070-071-077-281045-
Hamilton OH-Warren OH-Butler OH-
508 AM EST Wed Feb 28 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
FRANKLIN...NORTHEASTERN DEARBORN...NORTHERN BOONE...HAMILTON...
SOUTHERN BUTLER...NORTHWESTERN CLERMONT AND SOUTHWESTERN WARREN
COUNTIES THROUGH 545 AM EST...
At 508 AM EST, a strong thunderstorm was located over Taylor Creek,
moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph, pea size hail, frequent
cloud-to-ground lightning, and very heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation. Lightning can cause serious injury or death.
Visibility will be poor and hydroplaning is possible.
Locations impacted include...
Cincinnati, Hamilton, Fairfield, Mason, Lebanon, Norwood, Forest
Park, Sharonville, Monroe, Blue Ash, Loveland, Springdale, Reading,
Montgomery, Harrison, North College Hill, Madeira, Wyoming, Cheviot,
and Mount Healthy.
This includes the following Interstates...
I-71 in Ohio between mile markers 8 and 32.
I-74 in Ohio between mile markers 0 and 19.
I-75 in Ohio between mile markers 5 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
Motorists should slow down and use extra caution.
When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
A Tornado Watch remains in effect until 600 AM EST for southeastern
Indiana...northern Kentucky...and southwestern Ohio.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3935 8482 3945 8416 3926 8409 3927 8426
3922 8432 3921 8431 3921 8428 3918 8429
3917 8435 3914 8473 3915 8475 3913 8482
TIME...MOT...LOC 1008Z 257DEG 44KT 3925 8469
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KCLocal storm report, Feb 28, 5:15 AM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
515 AM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 AM Tstm Wnd Gst 2 SSE Choctaw Lake 39.93N 83.46W
02/28/2024 M69 MPH Madison OH AWOS
KUFY AWOS.
&&Local storm report, Feb 28, 5:16 AM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
516 AM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM Hail 1 WNW Springfield 39.93N 83.83W
02/28/2024 M2.00 inch Clark OH Public
&&Special weather statement, Feb 28, 5:23 AM EST, 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
523 AM EST Wed Feb 28 2024
OHZ045-046-054>056-281100-
Licking OH-Delaware OH-Madison OH-Union OH-Franklin OH-
523 AM EST Wed Feb 28 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN FRANKLIN...
DELAWARE...NORTHWESTERN LICKING...SOUTHEASTERN UNION AND NORTHEASTERN
MADISON COUNTIES IN CENTRAL OHIO THROUGH 600 AM EST...
At 523 AM EST, a strong thunderstorm was located over Dublin, moving
east at 60 mph.
HAZARD...Wind gusts up to 50 mph, pea size hail, frequent
cloud-to-ground lightning, and very heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation. Lightning can cause serious injury or death.
Visibility will be poor and hydroplaning is possible.
Locations impacted include...
Columbus, Dublin, Westerville, Delaware, Upper Arlington, Hilliard,
Worthington, Powell, Johnstown, Sunbury, Plain City, Minerva Park,
Polaris, New California, New Albany, Shawnee Hills, Galena, Riverlea,
Hartford, and Alum Creek State Park.
This includes I-71 in Ohio between mile markers 115 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
Motorists should slow down and use extra caution.
When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
A Tornado Watch remains in effect until 1000 AM EST for central Ohio.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4011 8259 4001 8325 4012 8325 4041 8293
4036 8293 4036 8292 4035 8274 4028 8275
4027 8254
TIME...MOT...LOC 1023Z 249DEG 54KT 4010 8315
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KCSpecial weather statement, Feb 28, 5:26 AM EST, 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
526 AM EST Wed Feb 28 2024
OHZ054-062>064-071-072-281115-
Warren OH-Fayette OH-Madison OH-Clinton OH-Pickaway OH-Greene OH-
526 AM EST Wed Feb 28 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
WARREN...FAYETTE...CLINTON...NORTHWESTERN PICKAWAY...SOUTHEASTERN
GREENE...NORTHERN HIGHLAND...SOUTHERN MADISON AND NORTHWESTERN ROSS
COUNTIES THROUGH 615 AM EST...
At 526 AM EST, a strong thunderstorm was located near Wilmington,
moving east at 60 mph.
HAZARD...Wind gusts up to 50 mph, pea size hail, frequent
cloud-to-ground lightning, and very heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation. Lightning can cause serious injury or death.
Visibility will be poor and hydroplaning is possible.
Locations impacted include...
Lebanon, Washington Court House, Wilmington, Blanchester, Ashville,
Sabina, Jamestown, Mount Sterling, South Bloomfield, New Vienna,
Jeffersonville, Morrow, Bloomingburg, New Holland, Staunton, Good
Hope, Clarksville, Harveysburg, Martinsville, and Midway.
This includes I-71 in Ohio between mile markers 31 and 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
Motorists should slow down and use extra caution.
When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
A Tornado Watch remains in effect until 600 AM EST for south central,
southwestern and west central Ohio. A Tornado Watch also remains in
effect until 1000 AM EST for central and south central Ohio.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3976 8291 3938 8346 3938 8359 3933 8367
3926 8409 3943 8421 3973 8361
TIME...MOT...LOC 1026Z 257DEG 54KT 3951 8381
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KCThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 00:00Z
10.5 hours before the tornado, 67 km from the path. February 28, 2024.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -196 J/kg
- Surface CAPE
- 98 J/kg
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.3 K/km
Cncnati-Daytn, OH (KILN), 12:00Z
1.5 hours after it, 67 km from the path. February 28, 2024.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -101110 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 871 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
The surface observations
Bolton Field Air (TZR), 12 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 08:35 UTC | 64.2 | 55.8 | 210° 13 kt | 17 | 995.9 | |
| 08:55 UTC | 64.4 | 55.8 | 200° 13 kt | 995.3 | VCTS | |
| 09:15 UTC | 65 | 55.8 | 210° 13 kt | 994.9 | ||
| 09:35 UTC | 65.5 | 55.8 | 200° 15 kt | 21 | 994.6 | TS |
| 09:55 UTC | 65 | 56.7 | 200° 17 kt | 27 | 994.2 | -TSDZ |
| 10:15 UTC | 64 | 57.4 | 190° 16 kt | 27 | 993.9 | RA |
| 10:35 UTC | 62.4 | 58.3 | 240° 27 kt | 33 | 995.9 | +TSRA |
| 10:55 UTC | 60.3 | 56.5 | 250° 12 kt | 15 | 996.3 | TSRA |
| 11:15 UTC | 58.6 | 56.3 | 250° 14 kt | 18 | 996.3 | RA |
| 11:35 UTC | 58.5 | 56.3 | 260° 11 kt | 17 | 995.9 | TS |
| 11:55 UTC | 58.6 | 55.6 | 270° 6 kt | 996.6 | ||
| 12:15 UTC | 58 | 55.4 | 260° 5 kt | 996.6 | ||
| 12:20 UTC | 57.2 | 55.4 | 240° 6 kt | 997 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Cincinnati radar (KILN), 69 km away, was scanning. The volume nearest the touchdown began at 10:29 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 09:49 UTC | TORNADO | 5 E Enon | Clark, OH | Large tree down. Photo verified. Time estimated from RADAR. |
| 09:50 UTC | TSTM WND DMG | Yellow Springs | Greene, OH | Two power poles were blown over, several trees were uprooted and a couple homes south of town suffered minor roof damage. Estimated wind speed around 75 mph. |
| 09:51 UTC | TSTM WND DMG | 2 N Clifton | Clark, OH | Several trees downed along Jackson Road, Springfield Jamestown Road, and Mosier Road. |
| 09:52 UTC | TSTM WND DMG | 3 Nne Clifton | Clark, OH | Several trees downed and minor damage to a home at a property on Old Clifton Road. |
| 09:52 UTC | TORNADO | 4 Sse Springfield | Clark, OH | A tornado developed south of Springfield, Ohio, intensifying to EF2 strength as it progressed northeast out of Clark County, Ohio and into Madison County, Ohio. There were numerous reports of tree damage, barn damage, an |
| 09:54 UTC | TORNADO | 4 Se Springfield | Clark, OH | Corrects previous tornado report from 4 SE Springfield. Moderate damage, heavy debris reported on Mitchell Rd. Tornado likely. TDS was observed on KILN radar. Time estimated from radar. |
| 09:54 UTC | TORNADO | 4 Se Springfield | Clark, OH | Moderate damage, heavy debris reported on Mitchell Rd. Tornado likely. TDS was observed on KILN radar. |
| 09:55 UTC | HAIL 2 | 1 Wnw Springfield | Clark, OH | |
| 09:56 UTC | TSTM WND GST 60 | 3 Nnw Clifton | Clark, OH | AWOS station KSGH Springfield-Beckley Airport. |
| 09:56 UTC | TORNADO | 5 Ese Springfield | Clark, OH | Multiple houses damaged. Tornado likely. TDS observed on KILN radar. Time estimated from radar. |
| 09:59 UTC | TSTM WND DMG | 3 W South Vienna | Clark, OH | 12 inch diameter tree reported down near New Love Rd and I-70. Time estimated from radar. |
| 10:07 UTC | TSTM WND DMG | 2 S Choctaw Lake | Madison, OH | Extensive damage to homes. Possible tornado. Time estimated from RADAR. |
| 10:11 UTC | TSTM WND GST 69 | 2 Sse Choctaw Lake | Madison, OH | KUFY AWOS. |
| 10:14 UTC | TORNADO | 2 E London | Madison, OH | NWS storm survey confirms an EF1 tornado developed east of London and dissipated southwest of West Jefferson. Maximum estimated winds of 110 mph, with damage to roofs, barns, and trees. |
| 10:20 UTC | TSTM WND DMG | 2 S Hilliard | Franklin, OH | Possible tornado. Trees and wires reported down, damage to homes on Hilliard-Rome Rd. Time estimated from radar. |
| 10:20 UTC | TORNADO | 3 Ssw Jefferson | Madison, OH | Extensive damage to homes. Tornado likely - TDS observed on KILN RADAR. Time estimated from RADAR. |
| 10:26 UTC | TORNADO | 2 Ssw Hilliard | Franklin, OH | NWS storm survey confirms an EF1 tornado developed west of Hilliard and dissipated on the west side I-270. Maximum estimated winds of 110 mph, with damage to roofs and trees. |
| 10:28 UTC | TORNADO 0 | 4 Nw Harrisburg | Franklin, OH | EF0 tornado confirmed west of Darbydale in Franklin County, Ohio. Maximum winds of 70 MPH. |
| 10:29 UTC | TORNADO 0 | 2 Wsw Harrisburg | Pickaway, OH | EF0 tornado confirmed near Harrisburg in Pickaway County, Ohio. Maximum winds of 70 MPH. |
| 10:31 UTC | TSTM WND DMG | 3 Wsw Upper Arlington | Franklin, OH | Possible tornado. Pine tree snapped at its base. |
| 10:31 UTC | HAIL 1.5 | 1 Nne Grove City | Franklin, OH | |
| 10:31 UTC | HAIL 1.5 | 1 Wnw Grove City | Franklin, OH | |
| 10:34 UTC | TSTM WND GST 53 | 3 W Riverlea | Franklin, OH | KOSU ASOS. |
| 10:39 UTC | TSTM WND DMG | 2 Ene Commercial Point | Pickaway, OH | Power poles downed on State Route 104. |
| 10:40 UTC | TSTM WND DMG | 2 Sw Lockbourne | Pickaway, OH | Semi trailer flipped over on US-23 near Picway Road. |
| 10:42 UTC | HAIL 1 | 1 Nne Gahanna | Franklin, OH | |
| 10:44 UTC | TSTM WND GST 46 | 2 Nne Washington Court | Fayette, OH | |
| 10:46 UTC | TSTM WND GST 53 | 2 Nne Whitehall | Franklin, OH | |
| 10:48 UTC | TSTM WND GST 58 | 2 Ene Lockbourne | Franklin, OH | |
| 10:48 UTC | TORNADO 0 | 2 Sse Groveport | Franklin, OH | EF0 tornado confirmed near Groveport in Franklin County, Ohio. Maximum winds of 75 MPH. |
| 10:49 UTC | TORNADO | 3 E Gahanna | Franklin, OH | NWS storm survey confirms an EF2 tornado developed near Havens Corners in Franklin County and dissipated southwest of Granville in Licking County. Estimated winds of 120 mph, with damage to roofs, barns, and trees. |
| 10:51 UTC | TSTM WND DMG | 3 Nnw Summit Station | Franklin, OH | Damage to a home reported. Possible tornado. Time estimated from radar. |
| 10:51 UTC | TSTM WND DMG | 3 Wnw Summit Station | Franklin, OH | Numerous live red oak trees snapped from 8-30 feet above ground. Possible tornado. Time estimated from RADAR. |
| 10:57 UTC | TSTM WND DMG | 3 W Baltimore | Fairfield, OH | Damage to trees and barns along Basil Western Road and Reynoldsburg Baltimore Road. Winds estimated to 70 MPH. |
| 10:57 UTC | TSTM WND DMG | 4 Wnw Baltimore | Fairfield, OH | Barn roof damage reported. Time estimated from radar. |
| 10:59 UTC | TSTM WND GST 49 | 4 Se Carroll | Fairfield, OH | KLHQ ASOS. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2024 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are
The other tornadoes of February 28, 2024
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 28 | 1:12 AM EST | EF2 | Genesee, MI | 5.7 | 450 | $1.0 million | ||
| February 28 | 4:37 AM EST | EF1 | Montgomery, OH | 2.4 | 200 | $510,000 | ||
| February 28 | 4:52 AM EST | EF2 | Clark, OH | 21.1 | 500 | 3 | $2.0 million | |
| February 28 | 5:14 AM EST | EF1 | Madison, OH | 12.3 | 250 | $300,000 | ||
| February 28 | 5:26 AM EST | EF1 | Franklin, OH | 3.8 | 200 | $100,000 | ||
| February 28 | 5:28 AM EST | EF0 | Franklin, OH | 0.5 | 60 | $25,000 | ||
| February 28 | 5:48 AM EST | EF0 | Franklin, OH | 5.7 | 75 | $60,000 | ||
| February 28 | 5:49 AM EST | EF2 | Franklin, OH | 14.0 | 300 | $500,000 | ||
| February 28 | 7:22 AM EST | EF2 | Monroe, OH | 4.0 | 200 | $500,000 | ||
| February 28 | 5:19 PM EST | EF0 | Broome, NY | 0.6 | 150 | $30,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.